North Dakota, 2008

Hail in North Dakota, August 26, 2008

August 26, 2008 · NWS BIS · 2 events in 2 counties and zones

A surface cold front and an associated negatively tilted upper level trough combined with a destabilizing atmosphere to trigger scattered late afternoon and evening thunderstorms across central North Dakota. Several of these thunderstorms prompted warnings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface cold front and an associated negatively tilted upper level trough combined with a destabilizing atmosphere to trigger scattered late afternoon and evening thunderstorms across central North Dakota. Several of these thunderstorms prompted warnings. Two reports of large hail were received during the early to mid evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 26, 1:05 PM CST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 26, 1:05 PM CST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
205 PM CDT TUE AUG 26 2008

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...

THE MAIN FORECAST CONCERN THIS EVENING CONTINUES TO BE THE RISK OF
SEVERE WEATHER ACROSS CENTRAL AND EASTERN PORTIONS OF NORTH DAKOTA
AS WELL AS POST FRONTAL WINDS AND WIND ADVISORIES THIS AFTERNOON
INTO THE EVENING.

LATEST WATER VAPOR IMAGERY SHOWS A NEGATIVELY TILTED TROUGH SWINGING
THROUGH CENTRAL MONTANA WITH THE ASSOCIATED SFC COLD FRONT PASSING
THROUGH WESTERN NORTH DAKOTA AT THIS TIME. A 90KT H3 JET MAX WAS
ALSO ROTATING THROUGH BASE OF TROUGH WITH AN INCREASING H85-H3
ASCENT/OMEGA PER LATEST REGIONAL IR/RADAR LOOP. A WARM MOIST
ENVIRONMENT EXISTS AHEAD OF THE TROUGH WITH A 15 TO 20 DEGREE DROP
IN DEW POINTS. KBIS SHOWED A SIGNIFICANT PREFRONTAL CAP IN PLACE
ACROSS THE REGION WITH KMOT SOMEWHAT WEAKER. ADDITIONAL DAYTIME
HEATING WILL BE NEEDED TO BREAK THIS CAP BEFORE THE UPPER LEVEL
SUPPORT ARRIVES THIS EVE. MODELS SUGGEST 1000 TO 2000 J/KG OF CAPE
AND LIFTED INDICES OF -2 TO -4 DEGREES ARE AVAILABLE. DEEP LAYER
SHEAR OF 25 TO 35 KTS IS ALSO PRESENT ACROSS SOUTH CENTRAL PORTIONS
OF THE STATE. EXPECT SEVERE POTENTIAL MAINLY AFTER 21Z OVER CENTRAL
AND NORTH CENTRAL SECTIONS THEN DEVELOPING EAST THROUGH 00Z. LARGE
HAIL AND DAMAGING WINDS WILL REMAIN THE MAIN THREAT. WILL CONTINUE
TO MONITOR AND ADJUST AS NECESSARY PRIOR TO FINALIZING THE GRIDS.

PER LATEST MSAS ANALYSIS...THE CENTER OF STRONGEST 3HR PRESSURE RISES
BEHIND THE FRONT ARE OCCURRING OVER SOUTHEAST MONTANA...WITH A
SOUTHEAST TRAJECTORY PER NAM/GFS MODELS. HOWEVER STRONG H85-H5 COLD
AIR ADVECTION WILL OCCUR THIS EVENING INTO TONIGHT AS THE UPPER
TROUGH MOVES THROUGH ESPECIALLY OVER THE THE WEST AND NORTH CENTRAL
FORECAST AREA. THUS A WIND ADVISORY REMAINS HOISTED OVER THESE
AREAS. WILL CONTINUE TO MONITOR FOR POSSIBLE HIGH WIND WATCH LATER
THIS EVENING OVER THE WEST AND NORTH. PRE-FRONTAL SOUTH
WINDS/ADVISORY CRITERIA FROM HARVEY TO CARRINGTON AND AREAS SOUTH
CONTINUE THROUGH EARLY EVENING AS WELL.

WEDNESDAY WILL BE DRY AND MUCH COOLER WITH HIGHS IN THE 70S. A
WEAK SFC FRONT AND UPPER AIR TROUGH WILL MOVE THROUGH WEDNESDAY
NIGHT. ENOUGH UPWARD MOTION/OMEGA ON NOSE OF H3 120KT JET TO
PROMOTE A SLIGHT CHC OF SHOWERS OVER THE FORECAST AREA.

DRY NORTHWEST UPPER FLOW FOR THURSDAY WITH HIGHS AGAIN IN THE 70S.
ANOTHER WEAK UPPER TROUGH AND SFC FRONT THURSDAY NIGHT BUT JET MAX
AND BEST VERTICAL MOTION IS FURTHER NORTH AND WILL CONTINUE WITH
A DRY FORECAST. DRY FRIDAY INTO FRIDAY NIGHT AS A TRANSITORY RIDGE
MIGRATES THROUGH.

.LONG TERM...SATURDAY THROUGH TUESDAY...
THE EXTENDED PERIOD BEGINS DRY AND WARM AS THE UPPER LEVEL RIDGE
PUSHES EAST OF THE REGION PUTTING SOUTHWEST FLOW ALOFT ACROSS NORTH
DAKOTA...WITH THIS PATTERN CONTINUING INTO SUNDAY. HENCE THE WARMEST
TEMPS IN THE EXTENDED WILL FALL OVER THE WEEKEND WITH ABOVE NORMAL
HIGHS AND LOWS EXPECTED. ALSO WITH THIS PATTERN...PRECIPITATION
CHANCES INCREASE ON SUNDAY AND CONTINUE MONDAY AS A S/WV TROUGH
APPROACHES AND THEN MOVES INTO THE NORTHERN PLAINS. MAINTAINED
COOLER TEMPERATURES IN THE TROUGHS WAKE ON MONDAY AND TUESDAY.

&&

.AVIATION...
A SIGNIFICANT UPPER LEVEL SHORT WAVE TROUGH IS APPROACHING THE LOCAL
REGION AND WILL MOVE INTO AND THROUGH THE NORTHERN PLAINS LATER
TODAY AND TONIGHT. IN RESPONSE...ITS ASSOCIATED SURFACE TROUGH/COLD
FRONT WILL PUSH ACROSS ND THIS AFTERNOON AND EVENING AND WILL BE THE
FOCUS FOR STRONG TO SEVERE THUNDERSTORMS (MAINLY CENTRAL AND EAST)
AND A WIND SHIFT FROM SOUTHERLY TO NORTHWESTERLY. WINDS AHEAD OF THE
SFC TROUGH ARE ALREADY BREEZY...AND ARE/WILL BE EVEN STRONGER FROM
THE WEST-NORTHWEST BEHIND THE FRONT. THE FRONT IS CURRENTLY LOCATED
JUST TO THE EAST OF ISN AND DIK. SKIES WILL GENERALLY CLEAR THIS
EVENING WEST TO EAST AS THE FRONT PUSHES INTO THE EASTERN DAKOTAS.
WINDS WILL ALSO GRADUALLY DIMINISH LATER THIS EVENING AND OVERNIGHT.
OVERALL EXPECT VFR FLIGHT CONDITIONS...WITH ISOLD MVFR-IFR CIGS AND
VIS IN ANY HEAVIER TSRA CENTRAL (MOT AND BIS) AND EAST (JMS).

&&

.FIRE WEATHER...WILL CONTINUE TO MONITOR THE FAR WEST AND SOUTHWEST
THIS AFTERNOON AND EVENING AS THE COLD FRONT IS NOW EAST OF THIS
AREA AND STRONG WEST WINDS...25 TO 35 MPH WITH GUSTS TO 40 MPH
COMMENCE. STRONGEST WINDS SHOULD ARRIVE AFTER PEAK HEATING AND
OCCUR WITH INCREASING HUMIDITIES THIS EVENING/EARLY TONIGHT.
FOR WEDNESDAY...MINIMUM HUMIDITIES WILL DROP TO 20 TO 25 PERCENT ON
IN THE WEST AND SOUTHWEST BUT WINDS WILL REMAIN BELOW CRITICAL
THRESHOLDS. THUS NO HIGHLIGHTS WARRANTED AT THIS TIME.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 6 PM CDT /5 PM MDT/ THIS EVENING TO 1 AM CDT
/MIDNIGHT MDT/ WEDNESDAY FOR NDZ001>003-009>011-017-018-031>033-
040-041-043-044.

WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NDZ023-025-036-037-
047-048-050-051.

&&

KS/NH
Hazardous weather outlook, Aug 26, 2:16 PM CST, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
316 PM CDT TUE AUG 26 2008

NDZ001>003-009>011-017-018-031>033-040-041-043-044-271200-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY AND TONIGHT OVER WEST AND NORTH
CENTRAL NORTH DAKOTA AS A STRONG COLD FRONT PUSHES EAST ACROSS THE
NORTHERN PLAINS. SUSTAINED WINDS OF 20 TO 35 MPH AND GUSTS UP TO
AROUND 45 MPH ARE EXPECTED BEFORE THE WINDS GRADUALLY DIMINISH
LATER THIS EVENING AND OVERNIGHT. USE EXTRA CAUTION IF TRAVELING.

ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING...WITH SOME STORMS POSSIBLY SEVERE NORTH CENTRAL WITH
DAMAGING WINDS AND LARGE HAIL. THE MAIN SEVERE WEATHER THREAT WEST
WILL BE DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED NORTH CENTRAL THIS AFTERNOON AND
EVENING.

NDZ023-025-036-037-047-048-050-051-271200-
WELLS-FOSTER-KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
316 PM CDT TUE AUG 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT THIS AFTERNOON AND EARLY EVENING
AS STRONGLY SOUTHERLY WINDS CONTINUE AHEAD OF A POTENT AREA OF
SURFACE LOW PRESSURE. USE EXTRA CAUTION IF TRAVELING.

SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP THIS EVENING...WITH
SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NDZ004-005-012-013-019>022-034-035-042-045-046-271200-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-MERCER-OLIVER-MCLEAN-SHERIDAN-
MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
316 PM CDT TUE AUG 26 2008 /216 PM MDT TUE AUG 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND SOUTH CENTRAL NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EARLY
EVENING...WITH SOME STORMS POSSIBLY SEVERE WITH DAMAGING WINDS AND
LARGE HAIL THE MAIN THREATS. ANY STORMS THAT DO DEVELOP SHOULD
PUSH EAST OF CENTRAL NORTH DAKOTA BY THE MID EVENING HOURS
TONIGHT. BREEZY WESTERLY WINDS WILL DEVELOP BEHIND A COLD FRONT
THIS EVENING...ON THE ORDER OF 15 TO 35 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

NH

The radar

The Bismarck radar (KBIS), 101 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Emmons

When
August 26, 6:40 PM CST to 6:47 PM CST
Where
Emmons County, 0.96 mi W of Hague
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.030, -100.000

Hail, Sioux

When
August 26, 6:27 PM MST to 6:34 PM MST
Where
Sioux County, 12.04 mi SSW of Solen
Measured
0.75 in hail
Reported by
Public
Coordinates
46.270, -100.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129821, 129822.